What Medications Cause Hair Thinning & Hair Loss?
Hair thinning and hair loss can be caused by a number of different factors, from genetics to nutrition to stress.
Another major cause of hair loss is medications.
Unfortunately, medications that are prescribed to treat a health condition may come with side effects. As it relates to the hair, certain medications might actually cause body hair growth or changes in hair color.
But, many medications have the side-effect of hair thinning and hair loss.
Why does this happen?
Because these medications interrupt normal hair growth. Usually, hair has a ‘growing’ phase that can last anywhere from two to six or more years. Then, the hair goes into a ‘resting’ phase. After this, the ‘fall out’ phase.
Drugs that cause hair loss affect this natural cycle of hair growth phases and may speed-up the whole process, leading hair to fall out faster than it can grow back.
There are many drugs and medications that can cause hair thinning and hair loss, such as:
Hair thinning and hair loss is a common side effect for people prescribed antidepressants and mood stabilizers.
Examples of this type of medication include:
Weight Loss Drugs
Many weight-loss drugs can cause hair loss as well.
An example of a weight loss drug that causes hair loss is phentermine.
It’s also worth mentioning that nutrition plays a large role in hair growth and hair loss. Many people using weight loss drugs might not be losing hair due to the medication but from malnutrition because of their diet.
Blood Pressure Medication
There are two types of blood pressure medication that can cause hair loss in some people; beta-blockers and ACE inhibitors.
Examples of beta blockers include:
Some examples of ACE inhibitors are:
Medication prescribed for fungal infections can cause hair loss as well.
One example of an antifungal known to cause hair thinning and hair loss is Voriconazole.
Prescriptions to treat seizures may lead to hair loss for certain patients.
Examples of anticonvulsants include Tridione and Depakote.
People taking steroids - whether legally or illegally - may experience some level of hair loss.
Testosterone and progesterone both cause hair loss in many people who take these drugs.
Acne medications can also cause hair loss in certain people who take them.
This is due to the active ingredient ‘isotretinoin’, which can be found in popular acne medications such as Accutane and Absorica.
Certain medications prescribed to people with high-cholesterol intended to lower cholesterol levels may also cause hair thinning or hair loss.
Not all cholesterol-lowering medication will cause hair loss - Zocor and Atorvastatin have both been known to do so, yet Crestor does not.
Surprisingly, common antibiotics will also cause hair loss or hair thinning in some people.
This is because these medications deplete the body of hemoglobin and vitamin B, thus affecting the hair growth cycle.
Medications such as Heparin and Warfarin, both anticoagulants, are prescribed to prevent blood clots by thinning the blood.
People taking these medications long-term may experience certain levels of hair thinning or hair loss.
Many of Canvas Beauty’s premium hair care products are specially formulated to combat thinning hair or hair loss.
If long, thick, and voluminous hair is something you’re after, make sure to check out:
- Canvas Hair Blossom Serum
- Full Bloom Hair Follicle Booster
- Full Bloom Amplifying Shampoo
- Full Bloom Amplifying Conditioner
With daily application of these Canvas Beauty products, stress (and other factors that affect hair health) will be no match for your strands.
You can get all four of these hair-boosting products at a massive discount by getting ‘The Booster Set’.
Also, make sure to check out our Canvas Blossom Vitamins - all the vitamins and minerals you need to keep your hair looking healthy, thick, and beautiful.
Stay beautiful, Canvas Family <3